Minnesota, 2023Flooding in Minnesota, April 9 to 17, 2023
April 9 to 17, 2023 · NWS FSD · 7 events in 5 counties and zones
Rapid snowmelt from a few day period of well above normal temperatures focused on the 11-13th of April resulted in minor to locally moderate flooding through much of the Big Sioux River Basin. Some areas north of I-90 lost between 2 to 5 inches of snow water equivalent (SWE) from the first to second week of April, but antecedent drought conditions resulted in only a percentage of this water…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapid snowmelt from a few day period of well above normal temperatures focused on the 11-13th of April resulted in minor to locally moderate flooding through much of the Big Sioux River Basin. Some areas north of I-90 lost between 2 to 5 inches of snow water equivalent (SWE) from the first to second week of April, but antecedent drought conditions resulted in only a percentage of this water actually making it into the river system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 8, 9:51 PM CST, 5 hours 9 minutes earlier.
Area forecast discussion, Apr 8, 9:51 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1051 PM CDT Sat Apr 8 2023
.SHORT TERM...(This Evening through Sunday Night)
Issued at 255 PM CDT Sat Apr 8 2023
Key Messages:
1. A Red Flag Warning is in effect until 8:00 pm this evening for
parts of southeastern South Dakota, far northeastern Nebraska and
all of northwest Iowa, and portions of southwest Minnesota.
2. Light showers arrive for Easter Sunday, mainly along and east of
I-29. Light accumulations are expected.
3. Sunny and warm for most of the week! However, due to
gusty winds and low relative humidity, fire weather is a concern.
4. Friday brings our next chance for widespread precipitation,
though model agreement is low.
---------------------------------------------------------------------
Red Flag conditions dominate the area this afternoon as temperatures
have warmed to the 50s in snow covered areas and 60s and 70s in snow
free areas, relative humidity (RH) has fallen to teens and 20s, and
southwesterly winds are gusting to 30-35 mph. Red Flag conditions
have spread a bit further north early this afternoon due to the
previously mentioned warm front drifting further north, up towards
the highway-14 corridor. As such, have expanded the Red Flag Warning
a row of counties further north, now including parts of the I-90
corridor in South Dakota and southwest Minnesota. This is mainly
from Alexandria, South Dakota to Jackson, Minnesota. These
conditions will continue for the rest of the afternoon hours before
nocturnal stabilization shuts off mixing and ends the fire danger
today. Despite a building inversion tonight, the low level jet (LLJ)
will strengthen overhead which will be able to mix some gusts up to
around 20-25 mph down to the surface. Locations along the Buffalo
Ridge in southwest Minnesota will see slightly stronger gusts up to
about 35 mph. This strengthening LLJ is in response to an
approaching mid-upper level wave. The wave will supply weak quasi-
geostrophic (QG) ascent while also cooling mid and upper level
thermal profiles to saturation. Remaining dry air at the surface
from the daylight hours will make it a bit harder for rain to reach
the surface. With little to no instability in place, expect mainly
plain rain with a possible rumble of thunder. Low temperatures
overnight will be on the warm side thanks to the LLJ, falling to the
30s to upper 40s.
A mostly cloudy and slightly cooler Easter Sunday is in store as the
previously mentioned wave moves through. The chance for light
showers continues through the day, mainly along and east of I-29
where better forcing for ascent resides. Will again be fighting dry
air in the low levels so this by no means will be a washout or brief
heavy rain. Expect light rain showers to move through predominately
during the afternoon hours. However, those with outdoor plans may
want to keep a rain coat and umbrella handy. Highs will warm to the
50s where lingering snow cover resides and 60s elsewhere. Thanks to
the rain chances and associated cloud cover, relative humidity will
be higher, above critical thresholds. Winds will also fall below
critical thresholds as mid level winds weaken as the wave continues
its track eastward. Any shower activity will come to an end as the
wave finally pushes east of the forecast area. Rainfall totals will
be light with amounts up to around a few hundredths to a tenth of an
inch expected. Skies will clear for the overnight hours, allowing
low temperatures to fall to the 30s and 40s.
.LONG TERM...(Monday through Saturday)
Issued at 255 PM CDT Sat Apr 8 2023
Sun enthusiasts rejoice!! An upper ridge builds in for Monday and
persists through Thursday. Mostly sunny skies with a few passing
clouds and warm temperatures for these few days. The warmer
temperatures are supported by geopotential heights at their maximum
for climatology as indicated by the NAEFS table through Wednesday.
Geopotential heights remain at the 99th percentile for climatology
through Thursday. In addition, temperatures at 850mb will range
between 10 and 14 C which translates to surface temperatures in the
60s and 70s F for Monday. Tuesday will be even warmer with 850 mb
temps 16 t0 22 C. Look for highs on Tuesday to be upper 70s and 80s
F along the Missouri River Valley from Chamberlain through Sioux
City. Slightly cooler for Wednesday with highs mainly in the 70s.
Highs for Thursday rebound back into the upper 70s and 80s again
focused along the Missouri River and expanding east toward the James
River. Winds will be out of the south with gusts 15-20 mph for
Monday. Gusts increase for Tuesday. If mixing potential is met,
BUFKIT soundings as well as GFS, NAM, and the Canadian indicate
gusts up to 30-40 mph are possible. Wednesday and Thursday winds
remain breezy but relax into the 20-25 mph range for gusts. The
persistently subsiding air dries out the entire column aloft. At the
surface, very dry conditions develop as a result with relative
humidity dipping into the 25-35% range. During this period, fire
weather will be a concern.
Meanwhile, off along the pacific coast a strong trough has been
digging and forming a closed off upper low. By Friday this system
brings our next chance for precipitation. There is very low model
agreement on how this system comes together, but all indicate
widespread precipitation is possible into Saturday. As agreement is
low, did not make adjustments to the NBM.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1050 PM CDT Sat Apr 8 2023
A boundary will be laying across the region into Sunday, with
KHON having light and variable winds overnight. These winds will
pick up slightly on Sunday morning, becoming westerly through the
day. With a low level jet to the south, KFSD and KSUX will have
LLWS through 13Z on Sunday. Winds will be gusty at KFSD and KSUX
during the night, though decreasing by late tonight into Sunday
morning. With the boundary pushing through KFSD, there will be
southerly winds to start the day, then transitioning to the
northwest by evening. Winds at KSUX will remain southerly through
the day. Latest model guidance has indicated a lesser chance of
showers on Sunday, most likely being mainly sprinkles with dry air
in the lower levels.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Meyers
LONG TERM...AJP
AVIATION...JM
Hazardous weather outlook, Apr 8, 8:09 PM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
909 PM CDT Sat Apr 8 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-100215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
909 PM CDT Sat Apr 8 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Periods of gusty south winds, combined with seasonably warm
afternoon temperatures and low humidity levels, will bring a risk of
elevated fire danger to snow-free areas again toward the middle of
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Lincoln
- When
- April 9, 3:00 AM CST to 12:00 PM CST
- Where
- Lincoln County, 1.21 mi NW of Lake Benton to 2.57 mi N of Verdi
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.260, -96.320
Flandreau Creek near Flandeau, SD rose above flood stage on the early morning of April 9th before cresting around 0.28 feet above flood stage (9.28 feet) on April 9th. The creek then quickly fell below flood stage midday on April 9th.
Flood, Pipestone
- When
- April 9, 3:00 AM CST to 12:00 PM CST
- Where
- Pipestone County, 8.91 mi N of Cazenovia to 7.77 mi N of Cazenovia
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.197, -96.351
Flandreau Creek near Flandeau, SD rose above flood stage on the early morning of April 9th before cresting around 0.28 feet above flood stage (9.28 feet) on April 9th. The creek then quickly fell below flood stage midday on April 9th.
Flood, Lyon
- When
- April 11, 12:00 AM CST to April 14, 12:00 AM CST
- Where
- Lyon County, 4.21 mi N of Minneota to 7.67 mi SSE of Minneota
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 44.631, -95.971
Areal flooding from rapid snowmelt resulted in damage to several gravel roads and culverts across Lyon County, Minnesota during mid April. The most concentrated area of issues occurred in Westerheim Township in northern Lyon County. This flooding resulted in a Presidential Disaster Declaration for several townships across the county.
Flood, Lincoln
- When
- April 12, 2:00 AM CST to April 13, 8:00 PM CST
- Where
- Lincoln County, 3.62 mi SE of Arco to 6.08 mi ESE of Arco
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.350, -96.140
The Redwood River near Russell, MN rose above flood stage during the early morning of April 12th before cresting around 0.63 feet above flood stage (14.63 feet) on April 13th. The river then fell below flood stage on the evening of April 13th.
Flood, Lyon
- When
- April 12, 2:00 AM CST to April 13, 8:00 PM CST
- Where
- Lyon County, 8.47 mi NW of Russell to 2.55 mi W of Russell
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.400, -96.080
The Redwood River near Russell, MN rose above flood stage during the early morning of April 12th before cresting around 0.63 feet above flood stage (14.63 feet) on April 13th. The river then fell below flood stage on the evening of April 13th.
Flood, Murray
- When
- April 12, 2:00 PM CST to April 17, 9:00 AM CST
- Where
- Murray County, 2.1 mi WSW of Currie to 3.14 mi E of Avoca
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.060, -95.710
The West Fork of the Des Moines River near Avoca, MN rose above flood stage on the afternoon of April 12th before cresting around 0.67 feet above flood stage (1425.67 feet) on April 15th. The river then fell below flood stage on the morning of April 17th.
Flood, Cottonwood
- When
- April 12, 2:00 PM CST to April 17, 9:00 AM CST
- Where
- Cottonwood County, 6.06 mi SSW of Westbrook to 11.33 mi S of Westbrook
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.965, -95.462
The West Fork of the Des Moines River near Avoca, MN rose above flood stage on the afternoon of April 12th before cresting around 0.67 feet above flood stage (1425.67 feet) on April 15th. The river then fell below flood stage on the morning of April 17th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, April 9 to 18, 2023$3.0 million · 15 events
- Flooding in Colorado, April 9 to 15, 2023$96,000 · 10 events
- Flood in Idaho, April 9 to 14, 2023$127,000 · 1 event
- Flooding in South Dakota, April 9 to 26, 2023$39,000 · 18 events
- Flooding in South Dakota, April 9 to 30, 202311 events
- Hail and Damaging Winds in Texas, April 9, 20231.25 in hail · 8 events
- Coastal Flood and Strong Wind in Florida, April 9 to 10, 20235 events
- Marine High Wind in Gulf of Alaska, April 9, 202355 kt wind · 4 events
- Hail and Damaging Wind in Texas, April 9, 20232.75 in hail · 3 events
- High Wind in Alaska, April 9, 202362 kt wind · 2 events
- Flooding in Minnesota, April 9 to 13, 20232 events
- Blizzard in Alaska, April 9 to 10, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091993, 1091994, 1092019, 1092012, 1092013, 1092015, 1092017.